Alert archive / South Dakota / Wind Advisories in 2020

Wind Advisory 20, NWS Sioux Falls, SD

October 30, 202011 counties in South Dakota

NWS Sioux Falls, SD issued this wind advisory at Oct 30, 2020, 3:06 PM CDT for 11 counties in South Dakota. It took effect at Oct 31, 2020, 1:00 PM CDT. It was in force for 7 hr.

The area

The counties it named.

The facts

Issued
Oct 30, 2020, 3:06 PM CDT (20:06 UTC)
In effect from
Oct 31, 2020, 1:00 PM CDT
Expired
Oct 31, 2020, 8:00 PM CDT
In force
7 hr
Issued by
NWS Sioux Falls, SD

Counties Aurora County, SD, Beadle County, SD, Brule County, SD, Charles Mix County, SD, Davison County, SD, Douglas County, SD, Gregory County, SD, Jerauld County, SD, Kingsbury County, SD, Miner County, SD, Sanborn County, SD

The radar

The Sioux Falls radar (KFSD), 134 km from the middle of the area, began a volume at 20:07 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Aberdeen, SD (KABR), launched 12:00Z, 8.1 hours before the alert went out and 122 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 12:00Z on 2020-10-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 12:00Z on 2020-10-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 36 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
820 m above ground
0-6 km bulk shear
60 kt
0-1 km storm-relative helicity
36 m²/s²
0-3 km storm-relative helicity
130 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

279 
WWUS73 KFSD 302006
NPWFSD

URGENT - WEATHER MESSAGE
National Weather Service Sioux Falls SD
306 PM CDT Fri Oct 30 2020

SDZ038-039-050-052>054-057>059-063-064-311100-
/O.NEW.KFSD.WI.Y.0020.201031T1800Z-201101T0100Z/
Beadle-Kingsbury-Gregory-Jerauld-Sanborn-Miner-Brule-Aurora-
Davison-Charles Mix-Douglas-
306 PM CDT Fri Oct 30 2020

...WIND ADVISORY IN EFFECT FROM 1 PM TO 8 PM CDT SATURDAY...

* WHAT...Northwest winds 25 to 35 mph with gusts of 40 to 50 mph 
  expected.

* WHERE...Portions of central, east central, south central and 
  southeast South Dakota.

* WHEN...From 1 PM to 8 PM CDT Saturday.

* IMPACTS...Gusty winds could blow around unsecured objects.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/siouxfalls
3 follow-up statements
049 
WWUS73 KFSD 310925
NPWFSD

URGENT - WEATHER MESSAGE
National Weather Service Sioux Falls SD
425 AM CDT Sat Oct 31 2020

SDZ038-039-050-052>054-057>059-063-064-312200-
/O.CON.KFSD.WI.Y.0020.201031T1800Z-201101T0100Z/
Beadle-Kingsbury-Gregory-Jerauld-Sanborn-Miner-Brule-Aurora-
Davison-Charles Mix-Douglas-
425 AM CDT Sat Oct 31 2020

...WIND ADVISORY REMAINS IN EFFECT FROM 1 PM THIS AFTERNOON TO
8 PM CDT THIS EVENING...

* WHAT...Northwest winds 25 to 35 mph with gusts up to 50 mph 
  expected.

* WHERE...Portions of central, east central, south central and 
  southeast South Dakota.

* WHEN...From 1 PM this afternoon to 8 PM CDT this evening.

* IMPACTS...Gusty winds could blow around unsecured objects. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/siouxfalls
744 
WWUS73 KFSD 312047
NPWFSD

URGENT - WEATHER MESSAGE
National Weather Service Sioux Falls SD
347 PM CDT Sat Oct 31 2020

SDZ038-039-050-052>054-057>059-063-064-010100-
/O.CON.KFSD.WI.Y.0020.000000T0000Z-201101T0100Z/
Beadle-Kingsbury-Gregory-Jerauld-Sanborn-Miner-Brule-Aurora-
Davison-Charles Mix-Douglas-
347 PM CDT Sat Oct 31 2020

...WIND ADVISORY REMAINS IN EFFECT UNTIL 8 PM CDT THIS EVENING...

* WHAT...Northwest winds 25 to 35 mph with gusts of 40 to 50 mph.

* WHERE...Portions of central, east central, south central and 
  southeast South Dakota.

* WHEN...Until 8 PM CDT this evening.

* IMPACTS...Gusty winds could blow around unsecured objects.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/siouxfalls
161 
WWUS73 KFSD 010053
NPWFSD

URGENT - WEATHER MESSAGE
National Weather Service Sioux Falls SD
753 PM CDT Sat Oct 31 2020

SDZ038-039-050-052>054-057>059-063-064-010200-
/O.EXP.KFSD.WI.Y.0020.000000T0000Z-201101T0100Z/
Beadle-Kingsbury-Gregory-Jerauld-Sanborn-Miner-Brule-Aurora-
Davison-Charles Mix-Douglas-
753 PM CDT Sat Oct 31 2020

...WIND ADVISORY WILL EXPIRE AT 8 PM CDT THIS EVENING...

While winds will continue to gust as high as 30-40 mph at times 
thru the evening hours, values should largely remain below 
advisory criteria. Winds will gradually diminish thru the 
overnight hours. 

$$

For more information from the National Weather Service visit
https://weather.gov/siouxfalls

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this wind advisory went out at Oct 30, 12:56 PM CDT, 2 hours 10 minutes earlier.

Area forecast discussion, Oct 30, 12:56 PM CDT, 2 hours 10 minutes before
AREA FORECAST DISCUSSION
National Weather Service Sioux Falls SD
1256 PM CDT Fri Oct 30 2020

.SHORT TERM...(Today through Saturday)
Issued at 425 AM CDT Fri Oct 30 2020

Early this morning, warm air advection-induced mid level stratus
persists along and east of the Buffalo Ridge. As the weak mid level
wave progresses east, expect this deck to continue to thin along the
west edge. Although this disturbance did produce light snow earlier
tonight, this has ceased. The associated weak surface trough will
gradually slide through central SD and eastern NE this morning with
no noteworthy impacts other than subtle wind shifts west of the
James River Valley.

No significant weather impacts expected today. Slightly warmer than
Thursday with highs in the 40s to 50s, near average values for this
time of year. Southerly return flow prevails by afternoon with weak
warm air advection and ridging aloft, ahead of a low pressure system
ejecting from the Canadian Rockies today. Latest guidance raises
highs a few degrees, but with more sun than previously expected and
a favorable pattern, see potential for highs to be nudged even a few
degrees further into the 50s across south central SD.

Another cool night tonight with lows near to above the freezing
mark. Expect breezy southerly winds overnight as the sfc pressure
gradient strengthens ahead of an approaching cold front, draped into
the Central U.S. from the aforementioned system trekking across the
Canadian Prairie. Southwesterly low level jet enhancement just ahead
of the front will set up downslope-enhanced southwest winds lee of
the Buffalo Ridge in MN. This would mainly affect Lincoln, Lyon, and
Murray counties late tonight through early Saturday. HREF mean wind
gusts suggest gusts up to 40 mph, highest 3am-7am Saturday.

The approaching cold front is expected to track through the forecast
area Saturday morning. Northwest winds will ramp up considerably on
Saturday afternoon and early evening with the strong momentum push
associated with the upper trough digging in behind the front. This
will produce sustained winds of 15-30 mph, strongest along and west
of the James River Valley in SD where gusts into the 40s mph are
expected, and on the lighter side further east. Currently have high
temperatures on Saturday as slightly warmer than Friday, but this is
uncertain. Despite strong mixing, the timing of the post-frontal
cold air advection has potential to disrupt diurnal heating via
mixing. In short, high temperatures may end up being lower than
currently forecast, and gusty northwest winds won't make it feel
particularly warm for any evening activities. Temperatures will once
again plunge below the freezing mark Saturday night, but winds
will weaken very slowly overnight.

.LONG TERM...(Sunday through Thursday)
Issued at 425 AM CDT Fri Oct 30 2020

Main focus for the extended period is continued dry weather with a
warming trend and no significant impactful weather.

Sunday will be notably cooler than Saturday as surface high
pressure and subzero 850mb air lingers in the region. Expect
weakening winds and another day of high temperatures below normal
values for this time of year.

Monday through Wednesday should bring much warmer, continued dry
weather to the region as strong upper ridging builds into the
Central U.S. Strong warm air advection ahead of a disturbance
tracking through the Canadian Prairie will warm high temperatures 15-
20 degrees from Sunday to Monday. For Tuesday and Wednesday,
continued warming aloft with 850mb temperatures exceeding the 90th
percentile of NAEFS guidance and southerly flow should bring highs
well into the 60s and perhaps the 70s. Raised high temperatures
toward the 75th percentile of model guidance to account for the good
agreement in this pattern shift to temperatures above normal values
for this time of year.

&&

.AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon)
Issued at 1255 PM CDT Fri Oct 30 2020

Light southeast winds are expected through this afternoon and
evening. Overnight, winds a couple thousand feet above the surface
will become very strong, with a robust southerly LLJ. Overnight wind
shear of 40 to 50 kt is likely within the lowest 2000 ft through
sunrise. From sunrise through the late morning hours, a cold
front pushes through from west to east shifting winds to
northwesterly. This front enhances mixing bringing widespread
afternoon surface winds of 25 to 30 mph sustained, gusting 40 to
45 mph. These winds continue through sunset. No precipitation or
fog is expected over the next 24 hours.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
IA...NONE.
NE...NONE.
&&

SHORT TERM...BP
LONG TERM...BP
AVIATION...VandenBoogart
Hazardous weather outlook, Oct 30, 4:32 AM CDT, 10 hours 34 minutes before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
432 AM CDT Fri Oct 30 2020

IAZ001>003-012>014-020>022-031-032-MNZ081-089-090-097-098-NEZ013-014-
SDZ038>040-050-052>071-310945-
Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee-
Buena Vista-Woodbury-Ida-Cottonwood-Nobles-Jackson-Pipestone-Rock-
Dixon-Dakota-Beadle-Kingsbury-Brookings-Gregory-Jerauld-Sanborn-
Miner-Lake-Moody-Brule-Aurora-Davison-Hanson-McCook-Minnehaha-
Charles Mix-Douglas-Hutchinson-Turner-Lincoln-Bon Homme-Yankton-
Union-
432 AM CDT Fri Oct 30 2020

This Hazardous Weather Outlook is for northwest Iowa, west central
Iowa, southwest Minnesota, northeast Nebraska, central South
Dakota, east central South Dakota, south central South Dakota and
southeast South Dakota.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Northwest wind gusting up to 40 mph are possible Saturday afternoon
and evening.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

MNZ071-072-080-310945-
Lincoln-Lyon-Murray-
432 AM CDT Fri Oct 30 2020

This Hazardous Weather Outlook is for southwest Minnesota.

.DAY ONE...Today and tonight.

Southwest wind gusts up to 40 mph are possible late tonight through
early Saturday morning.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Northwest wind gusting up to 40 mph are possible Saturday afternoon
and evening.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

Nearby

Wind Advisories in South Dakota, 2020Every wind advisory in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.